Kava root extract as a pill form sits in a wooden bowl on a counter.

Kava

Julie Weber Is This A Poison

Toxicity: Kava toxicity varies depending on the dosing and how long someone uses it. Accidental ingestions have minimal toxicity. 

Expected symptoms:  Kava can cause minor symptoms such as stomach upset, headache, and dizziness.  Serious symptoms involving both the skin and the liver are possible, but usually only when high doses of the substance are taken over a long period of time.

What to do:  For a child, wipe out the mouth with a soft, wet cloth to remove any residue. Give them a serving of water or milk to drink.

Quick Facts about kava:

Kava (also called Kava Kava) is a member of the black pepper family. It comes from the Piper methysticum  species grown in the Pacific Islands. It has been used as a drink or in extracts in this region for generations during rituals, social events, and medical purposes. In the United States, we primarily use kava as a supplement in pill form. However, it is also available as a capsule, dissolvable lozenge, and concentrate extract. You can even find kava kava tea at many supermarkets. Some research claims the substance can help with sleep problems, anxiety, and depression due to its relaxing effects. However, the FDA does not support these claims. Traditional kava has a distinctive odor and a slightly pungent taste. The products available today have cinnamon, mint, orange, and other fruit flavors to give it a more pleasant taste.  

Kava side effects

Treat kava as medication and keep it away from a child’s sight and reach. Most accidental exposures to the substance do not result in serious symptoms. If a child gets into the supplement by mistake, they may have no symptoms or only minor symptoms of upset stomach, vomiting, headache, dizziness, or sleepiness.

If you are considering using the substance as a supplement, consult a physician before use and follow dosing as directed. Make sure your physician is aware of any other medications, supplements, and alcohol use before starting kava. If symptoms occur after use, such as dry, discolored skin or abdominal discomfort, stop taking the supplement and contact your physician.

The main concern with high doses or long-term use is liver toxicity, even though it has been used among Pacific Islanders for years without noted liver problems. One possible reason for this is a change in how it is made and used. Today, instead of only using the roots like traditional kava, modern forms have other parts of the plant along with various solvents to make kava kava extracts. Because of these risks, several countries in Europe, Australia, and Canada have banned the use of kava due to liver-related injuries. In the US, the FDA has not banned its use but has warned individuals with liver disease or those taking drugs that can affect the liver to consult a physician before using the supplement.

How to treat an exposure

If you find your child with a kava supplement, do not panic.  Take the product away from them, wipe out the mouth with a soft, wet cloth. Then give them some water to drink. With any exposure, it is always best to call the Missouri Poison Center right away at 1-800-222-1222 for expert advice. If you are an adult taking a kava supplement and you have questions involving the product, nurses and pharmacists are available at the poison center all day, every day for poisoning emergencies and questions.

Need poison exposure information for a different substance? Search our A-Z poison database.

**Note: Don’t forget, every case is different. To make sure you are getting the best information for your individual situation, click below to call or chat. It is fast, free, and confidential.
print